Case Report

Case Report: Massive Fat And Muscle Necrosis Following Self-Injection of Isopropoxyphenyl N-Methyl Carbamate (Propoxur)

Nitin Sethi*
Munish K Sachdeva**
Atul Kakar***
Ashok Gupta****

Int J Med Toxicol 2001; 4(2): 14


*Post graduate student
**Senior Resident
***Consultant Department of Medicine
****Consultant Department of Vascular Surgery

 

Sir Ganga Ram Hospital
Rajender Nagar
New Delhi –60
India

Address for Correspondence
Dr Nitin Sethi
104, Navjiwan Vihar
New Delhi-110017
India
E-mail: nsethi@satyam.net.in

ABSTRACT

Background:Organophosphate and carbamate pesticide poisonings are common in India. We report here a rare case of self-injection of a carbamate pesticide, propoxur (Baygon®) with no systemic toxicity but serious local effects. Case Report: A 17-year-old girl rubbed and self-injected an unknown concentration of Baygon® into her lower extremities, in addition to ingesting 150 ml of the same product, after a disagreement with her parents. Both she and her parents initially concealed the true history from physicians in order to avoid embarrassment. After unsuccessful treatment of suspected deep vein thrombosis, the patient finally admitted self-poisoning. Incision and drainage of the lower extremities revealed extensive muscle and fat necrosis. The patient recovered fully with surgical and antibiotic treatment. Conclusion: Physicians should be aware of the possibility of severe local tissue destruction after injection of propoxur and its solvent.

INTRODUCTION

Organophosphate and carbamate pesticide poisonings, both accidental and suicidal, are quite common. We report here an unusual case of massive fat and muscle necrosis following subcutaneous injection of propoxur (Baygon ®).

CASE PRESENTATION

A 17-year-old girl presented to the emergency department with pain and swelling of both lower limbs. She reported that the swelling had occurred after vigorous rope skipping and hopping up and down the stairs. On examination, both lower limbs were swollen, with diffuse erythema. A presumptive diagnosis of deep vein thrombosis following heavy unaccustomed exercise was made and the patient was admitted. Although a Doppler study did not reveal any evidence of thrombus, she was empirically started on standard heparin (1000 IU/hr). On the day following admission, she developed fever, blisters, and pustules on both lower limbs. At this time, the case was referred to an internist. The history was sought in detail. At this time, the patient volunteered that she had rubbed propoxur (Baygon®), a carbamate insecticide, onto the skin of the lower limbs and had swallowed 150 ml of the same, following a disagreement with her parents. Prior to her hospital admission, she had been taken to a nearby physician who performed gastric lavage and advised injection of atropine 2mg every 2 hours IV until tachycardia was present. This history was not volunteered, however, by either the patient or her parents at the time of admission in order to prevent any medicolegal problems and to avoid any embarrassment to the family. The girl's mother was a nursing superintendent in a large hospital. At the time of the internist’s examination, the patient had no systemic features of propoxur poisoning, but had features suggestive of contact dermatitis with areas of blistering predominantly over both calf muscles and on the medial aspect of both lower limbs below the knee. There were no clinical signs of lymphangitis and no cervical, axillary or significant inguinal lymphadenopathy. She was immediately started on amoxicillin-clavulinic acid (1.2 grams IV TID) and clindamycin (300 mg IV BID), as well as topical steroids. By the next day, she developed high fever, with the new appearance of several pustules. The pustules were decompressed with a sterile needle and the pus sent for culture and sensitivity. The culture was sterile, suggestive of chemical inflammation. Incision and drainage was planned for the following day. On the morning of the operation, the patient volunteered that she had also subcutaneously injected Baygon® (Propoxur) several times into her calf muscles. The patient had access to syringes and needles due to her mother’s employment as a nurse. Operative findings revealed massive liquefaction necrosis of the subcutaneous fat and gastrocnemius muscle. Post-operatively, the patient was started on vancomycin (500 mg IV BID) and ofloxacin (200 mg IV BID) and skin grafting was carried out. Tissue sent for histopathology showed necrosed fat, muscle and subcutaneous tissue. She had an uncomplicated post operative course and was discharged on oral antibiotics (Ofloxacin 200 mg BID)

DISCUSSION

Organophosphate and carbamate poisonings are very common in India because of the wide and easy availability of these compounds as pesticides. Organophosphates and carbamate insecticides inactivate acetylcholinesterase enzyme present at nerve synapses and neuroeffector junctions. They thus cause accumulation of acetylcholine at muscarinic and nicotinic synapses and in the CNS (1). Carbamates reversibly inhibit this enzyme. They are absorbed through the lungs, skin and the gastrointestinal tract, are widely distributed in the tissues, and are slowly eliminated by hepatic metabolism. The time from exposure to the onset of toxicity varies from minutes to hours but usually is between 30 min and 2h. Muscarinic effects include nausea, vomiting, abdominal cramps, urinary and fecal incontinence, increased bronchial secretions, cough, wheezing, dyspnea, sweating, miosis and blurred vision. In severe poisoning, bradycardia and conduction blocks may occur. Nicotinic signs include twitching, fasciculations, weakness, hypertension, tachycardia, and in severe cases paralysis and respiratory failure. CNS effects include anxiety, restlessness, convulsions, tremor and coma.

Propoxur is a carbamate pesticide, available both as an aerosol and as a wettable powder in India. Propoxur is particularly effective against insects affecting man such as cockroaches, flies and mosquitoes. It is also used for control of lawn and turf insects and has a long residual activity in the soil. The formulations in India usually contain deodorized kerosene as the solvent and the concentration of the active ingredient ranges from 0.5% to 70%. The patient was unaware of the concentration of Baygon® (propoxur) which she had injected, rubbed onto the skin of the lower limbs and swallowed.

A review of the literature revealed no other similar case reports of massive fat and muscle necrosis following subcutaneous injection of Baygon® (propoxur). Saini et al reported one case (2) of cellulitis and thrombophlebitis of the arm following an intravenous suicide attempt with propoxur. In the case described by them, an 18-year-old female and nurse by profession was admitted with pain in left hand three hours following a self-injection of about 2ml of insecticide into a vein of the dorsum of the left hand. There was evidence of cellulitis and thrombophlebitis extending up to distal half of the forearm. The patient, as in our case, developed increasing local inflammation followed by blister formation. Peripheral Doppler was normal as in our case and there were no systemic manifestations of organophosphate poisoning. There was, however, no massive fat and muscle necrosis as in our case. Buchman (3), Nishioka (4), and Zoppellari (5) have also reported cases of parenteral injection of organophosphate insecticide. Zoppellari and colleagues (5) reported prolonged systemic toxicity with limited tissue damage after intramuscular injection of isofenphos, findings not observed in our case. Buchman (3) attributed the liquefaction necrosis seen in his reported cases to the hydrocarbon vehicle. The solvent in our case, deodorized kerosene, might have contributed to the muscle and fat necrosis. Other possible explanations for the massive fat and muscle necrosis as seen in our case may be repeated self-injection of propoxur in the calf muscle with local tissue effects of Baygon ® (propoxur) itself or inadvertent injection into a vein causing vasospasm leading to ischemia and secondary infection.

CONCLUSION

Physicians should be aware of the possibility of severe local tissue destruction after injection of propoxur and its solvent.

REFERENCES

  1. Fauci AS, Braunwald E, Isselbacher KJ, Wilson JD, eds. Harrison’s Principles of Internal Medicine Volume 2, 14th edition. New York: McGraw-Hill;1997. p. 2539.
  2. Saini M et al. Self injection of insecticide. JAPI 2000, 48(8)856
  3. Buchman MT. Upper extremity injection of household insecticide: A report of 5 cases. J Hand Surg 2000; 25(4):746-7
  4. Nishioka P. Parenteral injection of organophosphate insecticide. A propos of two cases. Rev Paul Med 1994;112(2):561-3
  5. Zoppellari R, Borron SW, Chieregato A, Targa L, Scaroni I, Zatelli R. Isofenphos poisoning: prolonged intoxication after intramuscular injection. J Toxicol Clin Toxicol 1997;35(4):401-4.



Journals Home  | Past Issues | Search | Send Comments to ACMTNet

Copyright 1999-2003, American College of Medical Toxicology.